Mississippi, 2003

Damaging Wind in Mississippi, March 13, 2003

March 13, 2003 · NWS LIX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 13, 11:00 AM CST, 50 minutes earlier.

Area forecast discussion, Mar 13, 11:00 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1100 AM CST THU MAR 13 2003

THIS IS TO GIVE EVERYONE CAUGHT UP ON A VERY BUSY MORNING AND
UPCOMING AFTERNOON. THE SEVERE WEATHER THREAT IS ON WITH PRIMARY
CONCERN OF LARGE HAIL WITH STEEP LAPSE RATES AND -18C 500 MB
TEMPERATURE. ONGOING COORDINATION WITH KJAN INDICATES VERIFIABLE
HAIL ACHIEVED WITH 45 KG/M2 VIL BUT THEIR UPPER TEMP WAS NOT QUITE
AS COOL AS OURS. WE WILL BE SETTING CRITERIA AT AROUND VIL=40 BUT
THIS IS ONLY FOR REFERENCE AS VILS WILL PROBABLY EXCEED THESE LEVELS
WITH LITTLE OR NO EFFORT.

ENTIRE CWA IS NOW IN SEVERE THUNDERSTORM WATCH THROUGH 4 PM. WILL BE
HITTING THE HWO HARD ON HAIL AND DAMAGING WIND POTENTIAL AS WELL AS
FLOODING RAINS. THE HEAVY RAIN THREAT WILL BE OF UTMOST CONCERN AS
MOST AREAS RECEIVED SEVERAL INCHES IN THE PAST 24 HOURS WITH MORE TO
COME.

RAN THE RICKS INDEX/PRECIPITATION CALCULATOR USING 329K LIFT FROM
850MB. POP=100%...DP 85MB...PCPN 1.85...POTL 5.95 FOR TEMPS BELOW
67F...FMAP 2.26...RICKS INDEX 189...PROB SVR 100%...GUSTS 64-74
KT...HAIL YES UP TO 4 DIAM POSSIBLE...TOR RISK HIGH UP TO F5
PSBL...HELICITY DEPENDENT. AT THIS TIME...THE HELICITY APPEARS TO BE
MARGINAL TO LOW SO TORNADO OUTBREAK IS NOT LIKELY BUT INTERSECTING
OUFLOWS AND SQUALL LINES MAY PRODUCE F0/F1 GUSTNADOES/BRIEF
TORNADOES. THE HAIL RISK IS HIGH AS WELL AS THE 2 UPWARDS TO 6 OF
RAINFALL FOR THE ENTIRE AREA.

THE FORECAST WILL REMAIN UNCHANGED BUT WILL UPDATE TO HEADLINE THE
WATCH AND MAYBE TWEAK A THING OR TWO.

FYI...A SPECIAL 18Z RELEASE HAS JUST BEEN LAUNCHED TO SUPPORT SVR
WX/FLOOD POTENTIAL FORECASTING. DATA SHOULD BE AVAILABLE SHORTLY
AFTER NOON.

.NEW...NONE
LA...FLASH FLOOD WATCH LAZ034>040-046>050-056>070
MS...FLASH FLOOD WATCH MSZ068>071-077-080>082

24
Hazardous weather outlook, Mar 13, 11:24 AM CST, 26 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-141130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1124 AM CST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE FORECAST
   AREA THIS AFTERNOON...

...A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT...

A STRONG TO SEVERE SQUALL LINE OF THUNDERSTORMS WILL MOVE ACROSS THE
ENTIRE OUTLOOK AREA TODAY. THE PRIMARY THREAT WILL BE LARGE HAIL BUT
DAMAGING WINDS UPWARDS TO 70 MPH AND ISOLATED WEAK TORNADOES MAY
ALSO RESULT FROM MERGING CELLS. RAINFALL SHOULD AVERAGE AROUND TWO
INCHES THROUGH TONIGHT BUT SEVERAL LOCATIONS MAY RECEIVE AS MUCH AS
SIX INCHES FROM THE HEAVIEST AND MORE PERSISTENT AREAS OF RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THERE WILL BE ANOTHER RISK OF SEVERE THUNDERSTORMS WITH HEAVY
RAINFALL FRIDAY AND FRIDAY NIGHT. THERE WILL ALSO BE A DEVELOPING
THREAT OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL FOR TUESDAY AND
WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
March 13, 11:50 AM CST
Where
Pike County, 3 mi W of Summit
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
31.283, -90.517

Thunderstorm winds blew down several trees and caused damage to the roof of a building.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347747.